Patient Comments: Drug-Induced Liver Disease - Causes

What caused your drug-induced liver disease?

Comment from: Superman, 55-64 Male (Patient) Published: July 31

I was diagnosed with rheumatoid arthritis at age 55. The doctor only did a visual inspection of my hands when I went to him for hand pain. My knuckles were swollen and always hurting. He prescribed Cataflam for the pain and off I went to the pharmacy to fill the prescription. I was given diclofenac, as a generic form I suppose. But it didn't seem to be working as my fingers started to swell up till they looked like sausages. I was just doing too much manual labor at work. So after prescribing the same thing time after time the medicine would make me so nauseous that I would get sick from just looking at the bottle. I even told my boss it was nausea in a bottle. That went on for several months at least. After looking like a zombie from losing over 30 pounds I went to another doctor. Thank goodness for her. She did some blood work on me and told me I didn't have rheumatoid arthritis and I should never have taken the diclofenac for as long as I did. The results from the blood work indicated that my liver was malfunctioning. My viral and toxic load was 500 percent above normal. I quit taking the diclofenac and 4 and a half months later my blood was normal again. But I had been referred to a specialist who assumed that I had hepatitis C for the past 35 years since I did have Hepatitis A when I was 20, but must have been misdiagnosed at the time. After an ultrasound showed that my liver appeared to be normal, he insisted that I take a liver biopsy. The results from the biopsy were 0 to 1. So I am basically recovered from the hepatitis but he still wants me to go through treatment. I'm sure it was the diclofenac that caused my liver to malfunction, but the pharmacy never gave me a print out with the prescriptions, and I learned about the harmful side effects of the drug online. I had over half of the symptoms listed that warned you to stop using the drug. I developed a sensitivity to sun exposure and even got fired from my job for wrecking on the way to my 6 month check up with the liver specialist which resulted in a fractured L1 vertebra and bulging disc in L5.

Was this comment helpful?Yes
Comment from: Brit, 75 or over Female (Patient) Published: March 02

I have a lung bacteria MAC (Mycobacterium avium complex) and I was given levofloxacin. I developed blood in my urine and had bladder pain, and frequent visits to toilet. I had huge rib cage pain for two days. I am still trying to get over the liver damage.

Was this comment helpful?Yes
Comment from: Joe, 45-54 Male (Patient) Published: December 05

I am 54, and have been on alprazolam 1 mg daily for more than 15 years due to anxiety disorder. Since then my ALT and AST results are rising and I was diagnosed with fatty liver. I tried to stop medication but had panic attacks and almost a seizure. Also my blood pressure and stress levels increased without medication. My doctor says I have to take care of my liver, but my psychiatrist says I will have a heart attack.

Was this comment helpful?Yes
Comment from: niecie, 55-64 Female (Patient) Published: June 24

I took Bactrim DS (800 mg) every 12 hours for 27 days. I developed progressive nausea, then dark urine and jaundice in eyes, and then itching. I was prescribed to take it for a month then return to ENT but only made it to 27 days and was told maybe I was to take it for 2 months! In hindsight I should have made a doctor check my liver and kidneys after 10 days on Bactrim.

Was this comment helpful?Yes
Comment from: sickone88, 45-54 Female (Patient) Published: October 28

The doctors had me on two medications that make your liver sick - statins and Elavil. Then they put me on doxycycline and then switched it to Macrobid - talk about a quadruple whammy! Now I'm very sick, my eyes are yellow and I'm itchy. I'm worried about my liver and afraid to go back to the hospital, they made me sick, I had to ask the doctors to take me off medications I read about.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.